Alert archive / Montana / High Wind Warnings in 2017

High Wind Warning 14, NWS Great Falls, MT

November 18, 2017

NWS Great Falls, MT issued this high wind warning at Nov 18, 2017, 2:21 PM MST. It took effect at Nov 19, 2017, 6:00 AM MST. It was in force for 25 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 18, 2017, 2:21 PM MST (21:21 UTC)
In effect from
Nov 19, 2017, 6:00 AM MST
Expired
Nov 20, 2017, 7:26 AM MST
In force
25 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

339 
WWUS75 KTFX 182121
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
221 PM MST Sat Nov 18 2017

MTZ009-010-048-190930-
/O.UPG.KTFX.HW.A.0011.171119T1000Z-171120T1200Z/
/O.NEW.KTFX.HW.W.0014.171119T1300Z-171120T1200Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including the following locations Logan Pass, Marias Pass, 
Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta
221 PM MST Sat Nov 18 2017

...HIGH WIND WARNING IN EFFECT FROM 6 AM SUNDAY TO 5 AM MST
MONDAY...

The National Weather Service in Great Falls has issued a High
Wind Warning, which is in effect from 6 AM Sunday to 5 AM MST
Monday. The High Wind Watch is no longer in effect.

* Winds: Southwest 35 to 50 mph with gusts up to 90 mph.

* Timing: High winds will increase late Saturday night into 
  Sunday, peaking in strength Sunday night.

* Impacts: Travel will be difficult, especially for high profile
  vehicles. Visibility may be limited in some areas due to blowing
  snow. Isolated to scattered property damage possible. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...


A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&




$$

MTZ012-014-044-046-049-050-190930-
/O.EXT.KTFX.HW.A.0011.171119T1900Z-171120T1200Z/
Cascade-Central and Southern Lewis and Clark-Toole-
Eastern Pondera-Eastern Teton-Judith Basin-
Including the following locations Great Falls, Cascade, Belt, 
Kings Hill Pass, Helena, Lincoln, MacDonald Pass, Rogers Pass, 
Shelby, Sunburst, Brady, Conrad, Fairfield, Dutton, Raynesford, 
Stanford, and Hobson
221 PM MST Sat Nov 18 2017

...HIGH WIND WATCH NOW IN EFFECT FROM SUNDAY AFTERNOON THROUGH
LATE SUNDAY NIGHT...

* Winds: Southwest 20 to 35 mph with gusts up to 60 mph.

* Timing: Strong winds will increase Sunday, peaking in strength
Sunday night.

* Impacts: Travel may be difficult, especially for high-profile
  vehicles. Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are possible. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger, may occur. Continue to monitor the latest
forecasts.

&&



$$

http://www.weather.gov/greatfalls
4 follow-up statements
193 
WWUS75 KTFX 191009
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
309 AM MST Sun Nov 19 2017

MTZ012-014-044-046-049-050-192200-
/O.UPG.KTFX.HW.A.0011.171119T1900Z-171120T1200Z/
/O.EXB.KTFX.HW.W.0014.171119T1900Z-171120T1500Z/
Cascade-Central and Southern Lewis and Clark-Toole-
Eastern Pondera-Eastern Teton-Judith Basin-
Including the following locations Great Falls, Cascade, Belt, 
Kings Hill Pass, Helena, Lincoln, MacDonald Pass, Rogers Pass, 
Shelby, Sunburst, Brady, Conrad, Fairfield, Dutton, Raynesford, 
Stanford, and Hobson
309 AM MST Sun Nov 19 2017

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 8 AM MST
MONDAY...

The National Weather Service in Great Falls has issued a High
Wind Warning, which is in effect from noon today to 8 AM MST
Monday. the High Wind Watch is no longer in effect.

* Winds: Southwest 25 to 35 mph with gusts up to 60 mph.

* Timing: Strong winds will increase this afternoon and evening,
  peaking in strength tonight.

* Impacts: Travel may be difficult, especially for high-profile
  vehicles. Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...


A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&




$$

MTZ009-010-048-192200-
/O.CON.KTFX.HW.W.0014.171119T1300Z-171120T1200Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including the following locations Logan Pass, Marias Pass, 
Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta
309 AM MST Sun Nov 19 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST MONDAY...


* Winds: Southwest 35 to 45 mph with gusts up to 80 mph.

* Timing: High winds will increase today, peaking in strength this
  evening.

* Impacts: Travel will be difficult, especially for high profile
  vehicles. Visibility may be limited in some areas due to blowing
  snow. Isolated to scattered property damage possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&







$$

http://www.weather.gov/greatfalls
201 
WWUS75 KTFX 192138
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
238 PM MST Sun Nov 19 2017

MTZ012-014-044-046-049-050-201200-
/O.CON.KTFX.HW.W.0014.000000T0000Z-171120T1500Z/
Cascade-Central and Southern Lewis and Clark-Toole-
Eastern Pondera-Eastern Teton-Judith Basin-
Including the following locations Great Falls, Cascade, Belt, 
Kings Hill Pass, Helena, Lincoln, MacDonald Pass, Rogers Pass, 
Shelby, Sunburst, Brady, Conrad, Fairfield, Dutton, Raynesford, 
Stanford, and Hobson
238 PM MST Sun Nov 19 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST MONDAY...

* Winds: Southwest 25 to 35 mph with gusts up to 60 mph.

* Timing: Strong winds will continue or increase into this 
  evening, peaking in strength tonight.

* Impacts: Travel may be difficult, especially for high-profile
  vehicles. Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&


$$

MTZ009-010-048-201200-
/O.CON.KTFX.HW.W.0014.000000T0000Z-171120T1200Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including the following locations Logan Pass, Marias Pass, 
Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta
238 PM MST Sun Nov 19 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST MONDAY...

* Winds: Southwest 35 to 45 mph with gusts up to 80 mph.

* Timing: High winds will continue through the overnight period, 
  peaking in strength this evening.

* Impacts: Travel will be difficult, especially for high profile
  vehicles. Visibility may be limited in some areas due to 
  blowing snow. Isolated to scattered property damage possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&







$$

http://www.weather.gov/greatfalls
108 
WWUS75 KTFX 201144
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
444 AM MST Mon Nov 20 2017

MTZ009-010-048-201500-
/O.EXT.KTFX.HW.W.0014.000000T0000Z-171120T1500Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including the following locations Logan Pass, Marias Pass, 
Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta
444 AM MST Mon Nov 20 2017

...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 AM MST THIS MORNING...

* Winds: West 35 to 45 mph with gusts up to 65 mph.

* Timing: Strong west winds will continue through early this
  morning, then gradually subside.

* Impacts: Travel may be difficult, especially for high-profile
  vehicles. Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&


$$

MTZ012-014-044-046-049-050-201500-
/O.CON.KTFX.HW.W.0014.000000T0000Z-171120T1500Z/
Cascade-Central and Southern Lewis and Clark-Toole-
Eastern Pondera-Eastern Teton-Judith Basin-
Including the following locations Great Falls, Cascade, Belt, 
Kings Hill Pass, Helena, Lincoln, MacDonald Pass, Rogers Pass, 
Shelby, Sunburst, Brady, Conrad, Fairfield, Dutton, Raynesford, 
Stanford, and Hobson
444 AM MST Mon Nov 20 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING...

* Winds: Southwest 25 to 35 mph with gusts up to 60 mph.

* Timing: Strong winds will continue through early this morning
  before subsiding.

* Impacts: Travel may be difficult, especially for high-profile
  vehicles. Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&


$$

http://www.weather.gov/greatfalls
813 
WWUS75 KTFX 201426
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
726 AM MST Mon Nov 20 2017

Default overview section
MTZ009-010-012-014-044-046-048>050-201530-
/O.CAN.KTFX.HW.W.0014.000000T0000Z-171120T1500Z/
Northern Rocky Mountain Front-Eastern Glacier-Cascade-
Central and Southern Lewis and Clark-Toole-Eastern Pondera-
Southern Rocky Mountain Front-Eastern Teton-Judith Basin-
726 AM MST Mon Nov 20 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Great Falls has cancelled the
High Wind Warning.

West to southwest winds will continue to decrease and become more
northerly as a cold front moves south across the area.


$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Nov 18, 10:26 AM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Nov 18, 10:26 AM MST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1026 AM MST Sat Nov 18 2017

...Updated Aviation Discussion...

.UPDATE...

No significant changes were made to the forecast. Just tweaked
winds upwards a bit to better match existing observations for the
next few hours. KTFX morning sounding depicts a pronounced
inversion right at mountaintop level, so it is not too surprising
some locations along the immediate Rocky Mountain Front and just
downwind are seeing windy conditions with mountain wave activity.
A passing weak disturbance is also likely a factor in these
increased winds in some exposed locations as well. Upped max
temperatures a few degrees for this afternoon, but may not be
quite warm enough over the plains with downslope compressional
warming. CC

&&

.SYNOPSIS...

A broad ridge of high pressure will gradually shift east across the
region through the remainder of this weekend for dry condition with
with seasonably cool temperatures today warming slightly on Sunday.
Strong winds are likely to develop along the Rocky Mountain Front
on Sunday and spread east into western portions of north central
Montana late Sunday and Sunday night before a cold front descends
southeast into the region on Monday.

&&

.AVIATION...
Updated 1726Z.

VFR conditions will prevail at area terminals with scattered to
broken mid level cloud cover over SW MT gradually diminishing into
this afternoon, but areas of broken high cloud-cover will persist.
Gusty surface winds will continue along the mountains, particularly
the Rocky Mountain front and will continue, or increase, over the
adjacent plains into the afternoon with persistent moderate to
strong mountain wave turbulence. CC

&&

.PREV DISCUSSION...
/ISSUED 418 AM MST Sat Nov 18 2017/

Today through Monday...Upper level ridge drifts east across the
region today and tonight for relatively quiet and dry conditions.
Substantial pressure gradient across the Rockies remains at the
surface for continued gusty winds along the east slopes of the
Rockies today and tonight with breezy west winds also developing
across the remainder of the forecast area later today with afternoon
mixing. The upper ridge begins to flatten Sunday in response to
shortwave energy dropping SE through BC, which eventually shears
east across southern Alberta Monday along with an associated surface
low, sending a cold front south through the forecast area in its
wake. Already strong west winds along the immediate east slopes of
the Rockies will increase further though the day on Sunday as winds
aloft increase under the flattening upper ridge. Models continue
to indicate 700MB flow at 60-75kts spreading out to the south and
east of the Rocky Mtn Front late Sunday and Sunday night, bringing
potentially strong winds to adjacent western portions of north-
central MT where a High Wind Watch is in place. A cooler airmass
slides south into the region Monday behind the shortwave and
surface low traversing the Canadian Prairies. Rain and snow
showers are possible Monday as the front progresses south through
the forecast area with orographically enhanced precipitation also
likely to be focused along the continental divide. Hoenisch

Monday night through Saturday...A high pressure ridge aloft will
reside over our CWA Monday night through Wednesday. However,
multiple disturbances should traverse the ridge from west to east;
the most prominent of which should affect the region on Tuesday.
This ridge is then forecast to be broken-down by several stronger
disturbances on Thanksgiving and Friday. In addition, a Canadian
cold frontal passage now looks to occur late Thanksgiving into
Friday morning. Model guidance is in good agreement that a high
pressure ridge aloft will then build eastward into our region on
Saturday. Atmospheric profiles remain favorable for periods of
strong, gusty downslope winds along the Rocky Mountain Front. Right
now, Wednesday through Thanksgiving is the window of greatest
concern for these winds.

The aforementioned pattern will be conducive to periods of upslope
precipitation along the Continental Divide and the Southwest MT
mountains. Elsewhere, isolated snow and/or rain showers are possible
Monday night through Wednesday, courtesy of the aforementioned
disturbances traversing the ridge aloft. POPs also increase late
Thanksgiving night through early Saturday, especially over Southwest
MT, where one or more bands of steadier precipitation may form along
the Canadian cold front. This progressive weather pattern will
result in variable temperatures. At this time, Tuesday looks to be
the coolest day of the long term period, while Wednesday should be
the warmest. In fact, Wednesday's highs look to reach the 50's to 60
degrees at many lower-elevation locations. These forecast readings
are about 15-20 degrees above-normal.
Jaszka

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  43  33  50  39 /  10   0   0   0
CTB  42  29  46  31 /  10   0   0   0
HLN  42  22  44  28 /  10   0   0  10
BZN  39  15  41  24 /  10   0   0   0
WEY  27   8  31  16 /  10  10   0  10
DLN  37  18  40  25 /   0   0   0  10
HVR  39  23  46  29 /   0   0   0  10
LWT  41  25  47  32 /  10   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Sunday morning through late Sunday night
Cascade...Central and Southern Lewis and Clark...Eastern
Pondera...Eastern Teton...Judith Basin...Toole.

High Wind Watch from late tonight through late Sunday night
Eastern Glacier...Northern Rocky Mountain Front...Southern Rocky
Mountain Front.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 2:25 PM MSTSpecial Weather StatementTFXGlacier3 hr

Nearby

High Wind Warnings in Montana, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.